Trusted Content

The Dangers Of Snorting Valium (Diazepam Insufflation)

Debra Wallace, MA.Ed, LPCC-S, LICDC-CS

Medically reviewed by

Debra Wallace, MA.Ed, LPCC-S, LICDC-CS

February 26, 2019

Snorting Valium (diazepam) can be dangerous as this was not the way the drug was intended to be used. The act of snorting Valium can increase the drug’s adverse side effects and potentially be life-threatening.

Snorting Valium (diazepam) can lead to many negative consequences. Possible dangers of snorting Valium may include nasal problems and increased risk of overdose, dependence, and addiction.

Nasal Problems

To snort Valium, individuals must first crush the tablet into a fine powder so that it can be inhaled. However, inhaling this powder repeatedly through the nose can cause significant damage to the lining of the nostrils and expose the nasal passageway to harmful materials.

Find Treatment For Valium Addiction Today.

Call to be connected with an Addiction Campuses treatment specialist.

(888) 365-2740

Increased Risk Of Overdose, Dependence, And Addiction

Because snorting Valium allows it to reach the brain more quickly, constant abuse via snorting can increase the risk of overdose, dependence, and addiction.

An individual’s chances of overdosing on Valium are higher when they snort the drug because it can be difficult to tell the amount they are taking once the tablets have been crushed into a powder. Overdose is also more likely to occur in people who combine Valium with another depressant, like alcohol or opioids.

Snorting Valium can lead to increasing the dose more frequently, which can then cause the individual to become dependent on the medication at a faster rate, compared to oral abuse. Once someone has established dependence on Valium, their body will require the drug to function normally.

Dependence is also the cornerstone of abuse transitioning into addiction. The fact that the individual’s body is now reliant on the drug means that they will not be able to stop taking it without experiencing unpleasant withdrawal symptoms. Once someone has become dependent on Valium, addiction to the drug is not far behind.

Why Do People Snort Valium (Diazepam)?

Some people report feeling the effects of Valium faster when they snort the drug instead of taking it orally. In some cases, the effects may seem more intense, but research has indicated that this may be a placebo effect, as snorting Valium may or may not allow it to break down properly.

Valium is only partially water-soluble and mostly fat-soluble. When an individual snorts the medication, some of it may be absorbed through the natural moisture of the nose, but it will not be broken down until the remainder of the drug drips into the stomach to be digested.

Possible Side Effects Of Snorting Valium (Diazepam)

There are many possible side effects of snorting Valium (diazepam). Which effects someone will experience depends on their tolerance to the drug’s effects, how long they’ve been snorting the medication, and if they are taking another substance in addition to Valium.

When someone is under the influence of large doses of Valium, they may appear drunk or uncoordinated. At high doses, benzodiazepines cause extreme drowsiness.

Other possible side effects of snorting Valium can include:

  • slowed reflexes
  • mood swings
  • hostile and erratic behavior
  • euphoria

Signs Someone May Be Snorting Valium (Diazepam)

If someone is suspected of snorting Valium (diazepam), they may act in certain ways that indicate this behavior.

Signs that someone may be snorting Valium include:

  • white to yellowish powder on their body, clothes, or other belongings
  • an excessive number of Valium prescription bottles (empty or not)
  • paraphernalia used to crush and snort Valium, such as a hollow pen
  • frequent runny, stuffy, or irritated nose
  • lack of interest in activities or hobbies that they once found enjoyable

Treatment For Snorting Valium (Diazepam)

Many addiction treatment programs can help individuals suffering from Valium (diazepam) abuse and addiction. Once an individual has completed a medically supervised detox program, they should continue their treatment in an inpatient or outpatient setting.

After detoxing from Valium, individuals may still experience intense cravings for the drug. Inpatient treatment is a useful option for many people who need extra help in avoiding relapse. Inpatient programs provide drug-free environments and additional services to ensure a lasting recovery.

National Center for Biotechnology Information: HHS Public Access - Inhaled vs. oral diazepam: subjective, behavioral and cognitive effects, and modestly increased abuse potential

University Of Maryland: Center for Substance Abuse Research (CESAR) - Benzodiazepines

Let Addiction Campuses walk you through the treatment process. We're here to help.
For 24/7 Treatment Help
100% Free and Confidential. Call (888) 271-2295

For 24/7 Treatment Help Call:

1-888-979-9592

For Immediate Treatment Help Call:
(888) 979-9592